Illinois, 2012Damaging Winds in Illinois, June 16, 2012
June 16, 2012 · NWS DVN · 4 events in 3 counties and zones
A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80. High temperatures ranged from 81 degrees at Independence, IA to 92 degrees in Macomb, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 2:09 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 16, 2:09 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT SAT JUN 16 2012
.SYNOPSIS...
TRAILING CONVERGENCE LEFT FROM THE MCV OVERNIGHT HAS ALLOWED
DEWPOINTS TO CLIMB TO THE LOWER 70S OVER THE SOUTHERN HALF OF THE
CWA. STORMS HAVE FIRED IN THIS AREA AND ARE STRONG TO NEAR SEVERE AS
OF 2 PM.
&&
.SHORT TERM...
A SEVERE WEATHER AND HEAVY RAIN EVENT SHOULD IMPACT ROUGHLY THE
SOUTHERN 1/2 OF THE CWA LATE THIS AFTERNOON AND THIS EVENING. WIND
THREAT IS HIGHEST SOUTH...OR WHERE EVER THE APEX OF THE EXPECTED BOW
CROSSES THROUGH. HEAVY RAIN IS HIGHEST THREAT ON THE NORTH SIDE OF
THIS BOWING SEGMENT...WHICH SHOULD LINE UP RAINS FROM NORTH OF
OTTUMWA...TO THE QUAD CITIES...TO NORTHERN ILLINOIS. RAINFALL OF 1
TO 2 INCHES IS POSSIBLE GIVEN HIGH PWAT AIRMASS. OUTSIDE OF THIS
AXIS...ESPECIALLY NORTHWEST...AMOUNTS SHOULD BE MUCH LESS.
ERVIN
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
HOT AND HUMID CONDITIONS TO RETURN FOR EARLY WEEK AS THE FRONT
LIFTS BACK NORTH...RETURNING THE REGION TO A DEEP...WARM SOUTHWEST
FLOW WITH LITTLE CHANCE FOR RAIN UNTIL A COLD FRONT PUSHES THROUGH
LATE WED. SLIGHTLY COOLER AND UNSETTLED CONDITIONS THEN FOLLOW FOR
LATE WEEK INTO NEXT WEEKEND.
SUNDAY NIGHT...WILL KEEP SLIGHT CHANCES FOR THUNDERSTORMS AS
WEAKENING WARM FRONT LIFTS NORTHWARD THROUGH THE REGION. 12Z
MODELS CONTINUE THE BETTER CHANCE FOR STORMS WELL TO THE NORTH IN
MN AND WI...IN AN AREA OF BETTER THETAE ADVECTION AND MID LEVEL
FORCING.
MONDAY IS SETTING UP TO BE ONE OF THE WARMEST DAYS OF THE YEAR SO
FAR AS SW WINDS FROM 40 TO 50 KTS AT 850 MB ADVECT TEMPERATURES
AS WARM AS 20 TO NEARLY 24 DEG C OVER THE REGION. DEEP MIXING IN
THE STRONG AND CAPPED SW FLOW SHOULD PRODUCE BREEZY CONDITIONS
WITH HIGHS INTO THE MID 90S. IF SURFACE DEWPOINTS HOLD IN THE MID
TO UPPER 60S...HEAT INDEX VALUES MAY APPROACH 100.
THIS VERY WARM AND MUGGY AIRMASS REMAINS IN PLACE TUE THROUGH WED WITH
HIGHS IN THE UPPER 80S TO MID 90S AND LOWS IN THE UPPER 60S TO
LOWER 70S. HAVE KEPT POPS FOCUSED ON LATE WED AND WED
NIGHT...WHERE MODELS ARE IN GOOD AGREEMENT DEPICTING THE COLD
FRONT PUSHING THROUGH. CHANCE POPS THAT ARE MAINTAINED FOR THU
THROUGH FRI MAY BE OVERDONE...DEPENDING ON HOW FAR SOUTH THE FRONT
SETTLES AND THE TRACK OF MID LEVEL SHORTWAVES AS THE UPPER LEVEL
FLOW BECOMES SLIGHTLY NW. TEMPERATURES SHOULD COOL BACK CLOSER TO
LATE JUNE NORMALS WITH HIGHS IN THE LOWER TO MID 80S AND LOWS IN
THE 60S.
SHEETS
&&
.AVIATION...
THUNDERSTORMS ONGOING OVER SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS
MAY CONTINUE TO IMPACT BOTH BRL AND POSSIBLY MLI THROUGH 22Z.
A MOIST AND UNSTABLE AIRMASS IS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...AND A COLD FRONT WILL MOVE INTO THE AREA
TONIGHT. THIS WILL SPREAD A LARGE AREA OF STRONG THUNDERSTORMS OVER
THE TAF OUTLOOK AREA...RESULTING IN A PERIOD OF THUNDERSTORMS AT
EACH SITE...CAPABLE OF IFR/LIFR CONDITIONS IN HEAVY RAIN...STRONG
WINDS OVER 40 KTS...AND POSSIBLY HAIL. THIS IS MOST LIKELY BETWEEN
21Z TODAY AND 03Z SUNDAY...OR MID EVENING. AREAS ALONG AND SOUTH OF
INTERSTATE 80 WILL SEE THE HIGHEST THREAT FOR THE DAMAGING
WINDS...IMPACTING MLI AND BRL POSSIBLY.
OTHERWISE...LOOK FOR SOUTHWEST TO WEST WINDS AROUND 12KTS...TO 20
KTS...WHICH WILL BECOME WEST TO NORTHWEST AFTER 06Z TONIGHT. AFTER
STORMS EXIT THE REGION EARLY SUNDAY...VFR WEATHER IS EXPECTED ONCE
AGAIN AT ALL SITES.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN/SHEETS
Hazardous weather outlook, Jun 16, 2:35 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT SAT JUN 16 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
335 AM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE
HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING
WILL BE A HAZARD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY
WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S.
A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS
FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY
TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL
CERTAINLY BE A RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.
08/WOLF
In the hours before
Local storm report, Jun 16, 4:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG BATAVIA 40.99N 92.17W
06/16/2012 JEFFERSON IA LAW ENFORCEMENT
REPORTS OF SEVERAL TREES DOWN IN TOWN.
0508 PM TSTM WND DMG 3 E PACKWOOD 41.13N 92.02W
06/16/2012 JEFFERSON IA TRAINED SPOTTER
SEVERAL 3 INCH DIAMETER TREE LIMBS DOWN
&&
DCLocal storm report, Jun 16, 4:14 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG RICHLAND 41.19N 92.00W
06/16/2012 KEOKUK IA LAW ENFORCEMENT
HIGH WINDS AND TREES REPORTED DOWN IN RICHLAND.
&&
DLSLocal storm report, Jun 16, 4:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG STOCKPORT 40.86N 91.83W
06/16/2012 VAN BUREN IA TRAINED SPOTTER
TREE FELL INTO HOUSE. TIME APPROXIMATE.
&&
DLSLocal storm report, Jun 16, 4:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/16/2012 M0.88 INCH VAN BUREN IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL. CK6
0526 PM TSTM WND GST 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/16/2012 E60.00 MPH VAN BUREN IA TRAINED SPOTTER
CK6
&&
SCHULTZLocal storm report, Jun 16, 4:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HEAVY RAIN 5 E CANTRIL 40.64N 91.98W
06/16/2012 M1.10 INCH VAN BUREN IA TRAINED SPOTTER
&&
DCLocal storm report, Jun 16, 5:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG BURLINGTON 40.81N 91.12W
06/16/2012 DES MOINES IA EMERGENCY MNGR
TOP HALF OF 14 INCH DIAMETER TREE BLOWN ONTO STREET
BLOCKING 3 LANES OF TRAFFIC AT 1110 SPRING STREET. TIME
ESTIMATED.
&&
DLSThunderstorm Wind, Warren
- When
- June 16, 5:30 PM CST
- Where
- Warren County, 1.57 mi W of Roseville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -90.700
Wind gusts estimated to be 75 mph blew down some trees and power lines about 2 miles west of Roseville, IL at 630 pm CDT June 16.
Thunderstorm Wind, Warren
- When
- June 16, 5:35 PM CST
- Where
- Warren County, 0.87 mi SW of Monmouth
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.910, -90.640
Wind gusts estimated to be 75 mph blew down some trees and power lines in Monmouth, IL at 635pm CDT June 16.
Thunderstorm Wind, Hancock
- When
- June 16, 5:48 PM CST
- Where
- Hancock County, 3 mi SW of Bowen to 2.88 mi S of Bowen
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 40.199, -91.110
Wind gusts estimated to be 80 mph heavily damaged several machine sheds, wooden structures, two metal grain bins, and one concrete grain bin along a path from about 3 miles southwest of Bowen, IL to about 3 miles south of Bowen, IL at 648 pm CDT June 16. In addition, two power poles were snapped.
Thunderstorm Wind, McDonough
- When
- June 16, 6:01 PM CST
- Where
- McDonough County, 3.78 mi ESE of Argyle Lake Sp to 4 mi SSW of Macomb
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -90.720
Wind gusts estimated to be 75 mph flattened some corn stalks about 4 miles south southwest of Macomb, IL around 701 pm CDT June 16.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
- Hail and Damaging Winds in Missouri, June 16, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386735, 386738, 386749, 386765.